Alert archive / Louisiana / Flash Flood Warnings in 2004
Flash Flood Warning 16, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at May 12, 2004, 4:31 PM CDT for Saint Martin Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2004, 4:31 PM CDT (21:31 UTC)
- Expired
- May 12, 2004, 7:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Counties, with a storm outline in the text
County Saint Martin Parish, LA
The radar
The Lake Charles radar (KLCH), 135 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1154 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KLCH 122132
FFWLCH
LAC099-130030-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
431 PM CDT WED MAY 12 2004
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ST. MARTIN PARISH IN SOUTH CENTRAL LOUISIANA
* UNTIL 730 PM CDT
* AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM 10 MILES NORTH OF BUTTE LA
ROSE...MOVING NORTHEAST AT 20 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HENDERSON...CECILIA AND BREAUX BRIDGE.
HEAVY RAINS FLOOD ROADS AND LOW LYING AREAS RAPIDLY...SO DO NOT DRIVE
YOUR VEHICLE WHERE WATERS OF AN UNKNOWN DEPTH COVERS THE ROAD.
DURING HEAVY RAINS...STAY AWAY FROM DRAINAGE DITCHES...BAYOUS AND
CREEKS. THEY ARE PRONE TO RAPID RISES AND MAY FLOOD THE AREA QUICKLY.
CALL 337-477-5285 TO REPORT FLOODING TO THE WEATHER SERVICE.
LAT...LON 3027 9193 3014 9187 3023 9169 3035 9162
3040 9181 3036 9190
$$1 follow-up statement
000
WGUS74 KLCH 122247
FFSLCH
LAC055-097-099-130045-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
545 PM CDT WED MAY 12 2004
...A FLASH FLOOD WARNING CONTINUES UNTIL 730 PM CDT FOR LAFAYETTE...
ST. LANDRY...AND ST. MARTIN PARISHES...
AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED
THAT 3 TO 4 INCHES OF RAIN HAS FALLEN IN THE PAST HOUR...AND 4 TO 6
INCHES OF RAIN HAS FALLEN IN THE PAST 3 HOURS...OVER THE SOUTHERN
PORTIONS OF ST. LANDY PARISH...THE NORTHERN PORTIONS OF LAFAYETTE
AND ST. MARTIN PARISHES. THE HARDEST HIT AREAS SEEM TO BE RIGHT ALONG
AND JUST NORTH OF INTERSTATE 10 AND INCLUDE
CARENCRO...SUNSET...CECILIA...BREAUX BRIDGE... AND HENDERSON.
ACCORDING TO LAW ENFORCEMENT AND MEDIA REPORTS...MANY ROADS ARE
CLOSED AND UNDERWATER IN THESE AREAS. ALSO...THE NATIONAL WEATHER
SERVICE HAS RECIEVED A REPORT OF WATER ENTERING TRAILERS IN THE
CARENCRO AREA.
ANOTHER 1 TO 2 INCHES OF RAIN WILL BE POSSIBLE IN NORTHERN PORTIONS
OF ST. MARTIN PARISH THROUGH 730 PM...WHILE THE RAIN SHOULD BEGIN TO
TAPER OFF IN LAFAYETTE AND ST. LANDRY PARISHES.
DO NOT DRIVE THROUGH WATER COVER ROADWAYS. MOST FLOOD RELATED DEATHS
OCCUR IN AUTOMOBILES. ALSO...THE WAKE CAUSED BY DRIVING THROUGH THE
WATER WILL PUT WATER INTO HOMES AND TRAILERS.
LAT...LON 3053 9221 3043 9215 3029 9213 3017 9222
3025 9196 3042 9197 3045 9184 3057 9184
3076 9192 3066 9216
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 12, 2:08 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, May 12, 2:08 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 208 PM CDT WED MAY 12 2004 .DISCUSSION... CURRENT WATER VAPOR IMAGERY SHOWS SHORTWAVE OVER CENTRAL LA MOVING NORTHEAST. DRY UPPER LEVEL AIR HAS FILTERED INTO SOUTHEAST TX AND SOUTHWEST LA...WITH LOWER LEVELS REMAINING VERY MOIST AS SOUTHERLY FLOW CONTINUES. HEAVY RAIN FOCUS HAS SHIFTED INTO SOUTHERN MS/SOUTHEAST LA...WITH A FEW STORMS STILL DEVELOPING ALONG THE SOUTHWEST EDGE OF COMPLEX OVER OUR EASTERN CWA. THE STRONGEST ACTIVITY SHOULD MOVE EAST OF THE AREA BY LATE THIS AFTERNOON. SCATTERED SHOWERS AND A FEW THUNDERSTORMS CAN BE EXPECTED ACROSS SOUTHEAST TX AND SOUTHWEST LA DUE TO AFTERNOON HEATING...AND SHOULD DISSIPATE AROUND SUNSET. TONIGHT LOOKS TO BE QUIETER THAN LAST NIGHT...AS DISTURBANCE MOVES AWAY FROM THE AREA. SOUTHWEST UPPER LEVEL FLOW WILL CONTINUE ACROSS THE AREA FOR THE NEXT FEW DAYS AS UPPER TROUGH GRADUALLY MOVES EAST. SEVERAL DISTURBANCES EMBEDDED WITHIN THIS FLOW ARE FORECAST TO MOVE ACROSS THE AREA THROUGH SATURDAY...PROVIDING SCATTERED TO NUMEROUS THUNDERSTORMS DURING THE AFTERNOON AND EVENING HOURS THURSDAY AND FRIDAY. RAIN CHANCES WILL CONTINUE DURING THE WEEKEND AS A SURFACE FRONT APPROACHES THE AREA EARLY SATURDAY AND BECOMES STATIONARY. TEMPERATURES WILL BE NEAR NORMAL FOR THE NEXT FEW DAYS. TEMPS WILL COOL SLIGHTLY BY SUNDAY MORNING OVER THE LAKES AREA AND CENTRAL LOUISIANA. BUT THIS WILL BE SHORT-LIVED AS SOUTHERLY FLOW RESUMES BY SUNDAY AFTERNOON. BY NEXT WEEK...A BROAD UPPER LEVEL RIDGE DEVELOPS OVER THE SOUTHERN STATES WHICH SHOULD HELP TO SUPPRESS THUNDERSTORM ACTIVITY EARLY IN THE WEEK. HIGH PRESSURE EAST OF THE AREA WILL MAINTAIN HUMID SOUTHERLY FLOW. && .PRELIMINARY POINT TEMPS/POPS... LCH 70 82 71 80 / 20 50 30 60 BPT 71 82 72 83 / 20 50 30 60 AEX 69 82 70 81 / 40 60 30 60 LFT 70 83 69 80 / 30 50 30 60 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...SMALL CRAFT EXERCISE CAUTION...GMZ450-455-470-475. TX...SMALL CRAFT EXERCISE CAUTION...GMZ450-470. && 24
Hazardous weather outlook, May 12, 5:36 AM CDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 536 AM CDT WED MAY 12 2004 GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216- 131000- ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON- CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM- CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA- JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE- LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM- LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN- NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN- VERMILION-VERNON- 536 AM CDT WED MAY 12 2004 .DAY ONE...TODAY AND TONIGHT... ANOTHER ROUND OF SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAIN IS EXPECTED FROM LATE MORNING INTO THIS AFTERNOON. MUCH OF THE AREA NORTH OF I-10 HAS ALREADY SEEN TWO TO FOUR INCHES OF RAIN WITH ISOLATED AMOUNTS UP TO TEN INCHES SINCE THE RAIN BEGAN YESTERDAY EVENING. ADDITIONAL AMOUNTS OF 1 TO 2 INCHES OF RAINFALL CAN BE EXPECTED TODAY WITH THE HEAVIER AMOUNTS IN CENTRAL AND SOUTH CENTRAL LOUISIANA. ALTHOUGH LOCALIZED FLOODING IS POSSIBLE...WIDESPREAD FLOODING IS NOT ANTICIPATED THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SHOWERS AND THUNDERSTORMS ARE LIKELY ON THURSDAY...ESPECIALLY FOR LOWER SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. ANOTHER 1 TO 2 INCHES OF RAIN IS POSSIBLE ON THURSDAY. A FLOOD WATCH MAY BE REQUIRED. THIS WET AND STORMY PATTERN IS EXPECTED TO PERSIST INTO THIS WEEKEND. SOMEWHAT DRIER WEATHER IS EXPECTED EARLY NEXT WEEK AS HIGH PRESSURE BUILDS IN FROM THE EAST. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS... MAY BE NEEDED ON THURSDAY TO PASS ALONG POSSIBLE FLOODING INFORMATION. 11
In the hours before
Local storm report, May 12, 2:40 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
240 PM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1130 AM FLASH FLOOD 8 ESE PICKERING 30.99N 93.15W
05/12/2004 VERNON LA LAW ENFORCEMENT
ONE HOUSE WITH WATER IN IT NEAR PICKERING. TWENTY-SIX
ROADS WITH WATER OVER THEM ACROSS THE PARISH.
1115 AM FLASH FLOOD MARKSVILLE 31.13N 92.06W
05/12/2004 AVOYELLES LA LAW ENFORCEMENT
ONE HOUSE WITH WATER IN IT IN MARKSVILLE. ROADS
IMPASSABLE IN THE BUNKIE AND MANSURA AREAS.
1045 AM FLASH FLOOD LECOMPTE 31.09N 92.40W
05/12/2004 RAPIDES LA LAW ENFORCEMENT
HOUSES WITH WATER IN THEM IN THE LECOMPTE AREA. NUMEROUS
ROAD CLOSURES ACROSS PARISH.
&&
ITOLocal storm report, May 12, 2:48 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
248 PM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 PM FLOOD CALCASIEU 31.09N 92.71W
05/12/2004 RAPIDES LA LAW ENFORCEMENT
NUMEROUS ROAD CLOSURES ACROSS PARISH.
0200 PM FLOOD BUNKIE 30.95N 92.19W
05/12/2004 AVOYELLES LA LAW ENFORCEMENT
SEVERAL ROADS IMPASSABLE IN THE BUNKIE AND MANSURA AREAS.
&&
ITOLocal storm report, May 12, 4:20 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
420 PM CDT WED MAY 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0144 PM HAIL PORT BARRE 30.56N 91.96W
05/12/2004 1.00 INCH ST. LANDRY LA PUBLIC
&&
MBBThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:54 PM CDT | Flash Flood Warning | LCH | Calcasieu | 2 hr |
| May 11, 10:28 PM CDT | Severe Thunderstorm Warning | LCH | Calcasieu | 17 min |
| May 11, 10:33 PM CDT | Tornado Warning | LCH | Jefferson Davis | 27 min |
| May 11, 10:58 PM CDT | Tornado Warning | LCH | Cameron, Jefferson Davis | 32 min |
| May 11, 11:14 PM CDT | Severe Thunderstorm Warning | LCH | Acadia | 61 min |
| May 11, 11:51 PM CDT | Severe Thunderstorm Warning | LCH | Lafayette, Saint Landry | 39 min |
| May 12, 1:00 AM CDT | Flash Flood Warning | LCH | Calcasieu | 3 hr |
| May 12, 2:40 AM CDT | Flash Flood Warning | LCH | Jefferson Davis | 3 hr |
| May 12, 4:20 AM CDT | Flash Flood Warning | LCH | Calcasieu | 3 hr |
| May 12, 5:47 AM CDT | Flash Flood Warning | LCH | Jefferson Davis | 2 hr |
| May 12, 6:25 AM CDT | Flash Flood Warning | LCH | Lafayette, Saint Landry, Saint Martin | 3 hr |
| May 12, 7:15 AM CDT | Flash Flood Warning | LCH | Calcasieu | 4 hr |
| May 12, 8:15 AM CDT | Flash Flood Warning | LCH | Rapides | 3 hr |
| May 12, 8:30 AM CDT | Flash Flood Warning | LCH | Avoyelles | 3 hr |
| May 12, 8:46 AM CDT | Flash Flood Warning | LCH | Vernon | 3 hr |
| May 12, 1:39 PM CDT | Severe Thunderstorm Warning | LCH | Saint Landry | 36 min |
| May 12, 3:45 PM CDT | Severe Thunderstorm Warning | LCH | Saint Martin | 30 min |
| May 12, 4:43 PM CDT | Flash Flood Warning | LCH | Lafayette, Saint Landry | 3 hr |
Nearby
Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.